Alert archive / Michigan / Beach Hazards Statements in 2015

Beach Hazards Statement 11, NWS Detroit, MI

August 20, 2015Huron County, Michigan

NWS Detroit, MI issued this beach hazards statement at Aug 20, 2015, 4:12 AM EDT for Huron County, Michigan. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Aug 20, 2015, 4:12 AM EDT (08:12 UTC)
Expired
Aug 20, 2015, 10:00 PM EDT
In force
18 hr
Issued by
NWS Detroit, MI

County Huron County, MI

The radar

The Detroit radar (KDTX), 144 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 8.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2015-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2015-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

064 
WHUS43 KDTX 200812
CFWDTX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
412 AM EDT THU AUG 20 2015

...STRONG SOUTHWESTERLY WINDS TO GENERATE LARGE WAVES TODAY...

MIZ049-210200-
/O.NEW.KDTX.BH.S.0011.150820T0812Z-150821T0200Z/
HURON-
412 AM EDT THU AUG 20 2015

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH
IS IN EFFECT THROUGH THIS EVENING. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* STRONG STRUCTURAL CURRENTS...EXPECTED.

* LOCATION...BEACHES FROM CASEVILLE TO HARBOR BEACH INCLUDING...

  CASEVILLE...SAND POINT...PORT CRESCENT STATE PARK...
  PORT AUSTIN...HARBOR BEACH...

* OVERVIEW/POTENTIAL IMPACTS...STRONG SOUTHWESTERLY WINDS OF 20 TO
  30 MPH WILL GENERATE LARGE WAVES ALONG THE SAGINAW BAY AND HURON
  COUNTY SHORELINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHILDREN SHOULD NOT ENTER THE WATER UNSUPERVISED AND WITHOUT A
CERTIFIED FLOTATION DEVICE. CAUTION SHOULD BE USED WHEN IN OR
NEAR THE WATER. PAY ATTENTION TO FLAGS AND SIGNS POSTED NEAR
BEACH ACCESS POINTS AND LIFEGUARD STATIONS. 

HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH
AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER
QUICKLY.

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU OUT LAKEWARD ALONG THE PIER STRUCTURE.

TO LEARN MORE ABOUT DANGEROUS WAVES AND CURRENTS PLEASE VISIT
DANGEROUSCURRENTS.ORG (ALL LOWER CASE)

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 20, 3:52 AM EDT, 20 minutes earlier.

Area forecast discussion, Aug 20, 3:52 AM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
352 AM EDT THU AUG 20 2015

.SHORT TERM... TODAY AND TONIGHT

A TEXTBOOK FRONTAL ENHANCEMENT OF SHOWERS AND A FEW THUNDERSTORMS IS
UNDERWAY OVER SE MICHIGAN DURING THE EARLY MORNING. THE POTENTIAL
FOR LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY CONCERN WITH THIS
PATTERN UNTIL IT EXITS SE MICHIGAN BY MID MORNING. BREEZY WEST WIND
IN POST FRONTAL COLD ADVECTION WILL THEN TAKE OVER FOR THE REST OF
THE DAY WITH A FEW INSTABILITY SHOWERS POSSIBLE DURING PEAK HEATING.
THIS WILL LEAD TO A CLEARING TREND TONIGHT WITH COOLER AND MUCH LESS
HUMID CONDITIONS SETTLING OVER THE REGION.

REGIONAL RADAR COMPOSITE HAS INDICATED POCKETS OF DEEPER CONVECTION
AND HEAVIER RAINFALL ALONG AND AHEAD OF THE SURFACE FRONT. RADAR
ESTIMATES HAVE BEEN SLIGHTLY UNDER SURFACE OBSERVATIONS BUT BOTH
HAVE GENERALLY STAYED AROUND 0.5 INCH FOR 1 HOUR TOTALS WITH
RUNNING AVERAGE 3 HOUR TOTALS OF AROUND 1 INCH. THE PATTERN HAS
BEEN AND WILL CONTINUE TO QUICKLY TRANSITION TOWARD A HYBRID
ELEVATED CONVECTION/STRATIFORM SCENARIO WITH PEAK RAINFALL RATES
CLOSER TO 0.25 INCH PER HOUR. THIS WILL BE MONITORED THROUGH THE
MORNING COMMUTE WITH THE POTENTIAL FOR AN URBAN FLOOD ADVISORY
ABOUT ALL THAT MIGHT BE ANTICIPATED BASED ON BEHAVIOR OF POST PEAK
RATES BEFORE THE BACK EDGE OF THE RAIN EXITS SE MICHIGAN AROUND
MID MORNING.

UPSTREAM OBSERVATIONS IN SURFACE ANALYSIS AND SATELLITE IMAGERY OVER
THE MIDWEST INDICATE CONSIDERABLE COVERAGE OF STRATOCU WITHIN THE
COOLER AND LESS HUMID AIR SPREADING INTO THE REGION POST FRONT.
EXPECT THIS WILL EASILY SPREAD OVER LOWER MICHIGAN AND PERSIST
THROUGH THE DAY THANKS TO SURFACE HEATING UNDER STEEP LAPSE RATES
BELOW 700 MB. BOTH SYNOPTIC AND MESOSCALE MODEL SOUNDINGS INDICATE
ENOUGH CAPE DENSITY (~150 J/KG) TO SUPPORT ISOLATED - SCATTERED
LIGHT SHOWERS DURING THE AFTERNOON AS IN THE GOING FORECAST. THE
BOUNDARY LAYER WILL ALSO BECOME WELL MIXED AS AFTERNOON TEMPERATURES
REBOUND BUT ONLY INTO THE LOWER TO MID 70S. MIXING WILL TAP INTO
WESTERLY GUSTS NEAR 30 MPH BEFORE SETTLING DOWN AFTER SUNSET AS THE
SAME MODEL SOUNDINGS SHOW A CONVINCING SURFACE BASED INVERSION
DEVELOPING DURING THE EVENING. LIGHT SOUTHWEST SURFACE GRADIENT WIND
WILL LINGER AROUND 5 KNOTS OVERNIGHT WHICH IS ON THE HIGH SIDE FOR
FOG DEVELOPMENT EVEN OVER THE WET GROUND CONDITIONS. EVEN IF THE
WIND DIES OFF WITH DECOUPLING...FORECAST SOUNDINGS INDICATE A VERY
SHALLOW MOISTURE PROFILE NOT SUPPORTIVE OF MUCH FOG POTENTIAL
THROUGH SUNRISE FRIDAY.

&&

.LONG TERM...FRIDAY THROUGH TUESDAY

PROGRESSIVE LONGWAVE PATTERN WILL SEE LOW HEIGHT TROUGH/ANOMALY LIFT
RAPIDLY NORTHEASTWARD TOWARDS JAMES BAY WITH BUILDING GEOPOTENTIAL
HEIGHTS FOR THE CENTRAL GREAT LAKES. THE REGION WILL NOT EXPERIENCE
A RETURN TO A GENUINE LONGWAVE RIDGE...RATHER AN AMPLIFYING
SHORTWAVE RIDGE STRUCTURE HEADING INTO THE WEEKEND.

SURFACE HIGH PRESSURE CENTERED OVER PORTIONS OF OHIO AND LAKE ERIE
WILL BE IN SOLID CONTROL OF THE WEATHER FRIDAY ACROSS SOUTHEASTERN
MICHIGAN. LOW HUMIDITY WILL BE THE ITEM OF NOTE AS SURFACE DEWPOINTS
WILL ONLY BE OBSERVED IN THE LOWER 50S. SUNSHINE AND PICTURE PERFECT
WEATHER. THE DRIER AIRMASS WILL LEAD TO A GOOD DIURNAL TEMPERATURE
RESPONSE WITH HIGHS IN THE UPPER 70S.

RETURN SOUTHWESTERLY FLOW WILL KICK WARM AIR ADVECTION INTO GEAR
FRIDAY NIGHT AND INTO THE DAY ON SATURDAY. TWO THINGS WILL KEEP THE
WEATHER DRY DESPITE THE WAA...1. STABLE MIDLEVELS BETWEEN 9 AND 16
KFT AGL...2. DOWNRIGHT LACK OF ANY SIGNIFICANT MOISTURE ADVECTION.
WITH SUNSHINE AND WARMER AIR ADVECTING INTO THE
REGION...EXPECTATIONS ARE FOR TEMPERATURES TO CLIMB ABOVE THE 80
DEGREE MARK.

MODEL DATA IS STILL ADVERTISING A DYNAMIC UPPER LEVEL LOW PRESSURE
SYSTEM SLIDING ACROSS THE UPPER PLAINS SATURDAY NIGHT AND PUSHING
INTO THE GREAT LAKES SUNDAY WHILE ON A NEGATIVE TILT. OVERALL...THE
SYSTEM LOOKS GREAT BOTH FROM AN UPPER LEVEL JET AND CYCLONIC
VORTICITY STRUCTURE PERSPECTIVE. INHERENT TIMING UNCERTAINTIES
ALWAYS EXIST...BUT EVIDENCE POINTS TO A SUNDAY EVENING TIMING FOR
PRECIPITATION ONSET. THE FEELING IS THERE IS ACTUALLY HIGHER THAN
NORMAL CONFIDENCE THAT THE GREATER PORTION OF DAYLIGHT SUNDAY WILL
REMAIN DRY. HIGHS SUNDAY WILL AGAIN MAKE A RUN AT THE 80 DEGREE
MARK. ENJOY THE WEEKEND.

&&

.MARINE...

THE SURFACE COLD FRONT IS IN THE PROCESS OF PUSHING ACROSS
SOUTHEASTERN MICHIGAN EARLY THIS MORNING. STRONG WESTERLY FLOW WILL
DEVELOP TODAY IN THE POST COLD FRONT ENVIRONMENT. WEST TO SOUTHWEST
WINDS ARE EXPECTED TO INCREASE INTO THE 20 TO 30 KNOT RANGE FOR ALL
MARINE AREAS. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ALL
NEARSHORE WATERS ADJACENT TO SOUTHEASTERN MICHIGAN. OFF SHORE FLOW
WILL MINIMIZE THE WAVE HEIGHTS IN THE NEARSHORE ZONES WITH THE
EXCEPTION OF SAGINAW BAY WHERE THE FLOW WILL BE ALONG THE AXIS OF
THE BAY ALLOWING WAVE TO BUILD. SURFACE HIGH PRESSURE WILL THEN
BUILD INTO THE AREA FOR FRIDAY AND MUCH OF THE UPCOMING WEEKEND.
LIGHTER FLOW AND SUNSHINE WILL LEAD TO AN OUTSTANDING STRETCH OF
MARINE WEATHER CONDITIONS RIGHT THROUGH MUCH OF THE DAY ON SUNDAY.

&&

.AVIATION...ISSUED 1157 PM EDT WED AUG 19 2015

INCREASING POTENTIAL FOR SHOWERS OVERNIGHT AS A STRENGTHENING
FRONTAL ZONE ENTERS THE REGION.  LIMITED POTENTIAL FOR EMBEDDED
THUNDER...LIMITED COVERAGE PRECLUDES A MENTION.  ENVIRONMENT WILL BE
SUPPORTIVE OF AT LEAST PERIODIC EPISODES OF HEAVIER RAINFALL...
LEADING TO MVFR CONDITIONS.  THIS MOISTURE WILL EXIT TO THE EAST BY
MID MORNING THURSDAY /10Z-12Z/.  GUSTY POST-FRONTAL SOUTHWESTERLY
CONDITIONS WILL EMERGE AS DAYTIME HEATING ENSUES ON THURSDAY.  GUSTS
INTO THE 25 KNOT RANGE FOR THE AFTERNOON PERIOD.

FOR DTW...INCREASING COVERAGE OF SHOWERS EXPECTED DURING THE
OVERNIGHT PERIOD. WEAK INSTABILITY WILL MAINTAIN THE POTENTIAL FOR
SOME EMBEDDED THUNDERSTORMS.  HOWEVER THE LOW PROBABILITY AND
QUESTIONABLE DURATION/TIMING WILL PRECLUDE ANY DEFINED MENTION AT
THIS STAGE.  PERIODIC MVFR CONDITIONS AS THIS MOISTURE WORKS
THROUGH.

//DTW THRESHOLD PROBABILITIES...

* MEDIUM FOR CEILINGS BELOW 5000 FT TONIGHT...AND THURSDAY.

* LOW FOR THUNDERSTORMS TONIGHT.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.

LAKE HURON...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 10 PM EDT THIS
     EVENING FOR LHZ441>443.

     SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR LHZ421-422.

LAKE ST CLAIR...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 10 PM EDT THIS
     EVENING FOR LCZ460.

MICHIGAN WATERS OF LAKE ERIE...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 10 PM EDT THIS
     EVENING FOR LEZ444.

&&

SHORT TERM...BT
LONG TERM....CB
MARINE.......CB
AVIATION.....MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 19, 9:42 PM EDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
942 PM EDT WED AUG 19 2015

MIZ047>049-053>055-060>063-068>070-075-076-082-083-210145-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
942 PM EDT WED AUG 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS AN INCREASING CHANCE FOR SHOWERS TONIGHT. THE POTENTIAL
EXISTS FOR THESE SHOWERS TO CONTAIN SOME EMBEDDED THUNDERSTORMS.
WHILE STORMS ARE NOT EXPECTED TO BE SEVERE OVERNIGHT...THEY MAY
RESULT IN TORRENTIAL RAINFALL. THIS COULD LEAD TO FLOODINGIN THE
NORMALLY FLOOD PRONE URBAN AREAS. STORM MOTION WILL BE SOUTHWEST
TO NORTHEAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AS THE NEXT COLD FRONT
MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-210145-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
942 PM EDT WED AUG 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT TODAY AND TONIGHT FOR SAGINAW
BAY. PLEASE SEE THE LATEST MARINE FORECASTS AND STATEMENTS FOR
DETAILS.

SCATTERED THUNDERSTORMS THROUGH TONIGHT. A FEW STORMS COULD
PRODUCE WIND GUSTS TO 40 KNOTS ALONG WITH TORRENTIAL RAINFALL.
STORM MOTION WILL BE SOUTHWEST TO NORTHEAST AT 30 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR SAGINAW BAY THROUGH
THURSDAY EVENING. PLEASE SEE THE LATEST MARINE FORECASTS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

MR

Nearby

Beach Hazards Statements in Michigan, 2015Every beach hazards statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.